I don’t feel like it

There are lots of things I could be doing, but I don’t feel like it.

I’ve been writing this and that. I have lots of drafts, both older and current, and I still have ideas of things to write about. But I usually run out of enthusiasm well before they’re ready to publish.

Cuddling is great, but I don’t feel like kissing or having sex. I could get myself off but – shrug.

I could take some photos of myself. It’s been a while, and I’ve hardly used the tripod I bought. But I’d have to clear a space or at least tidy, and even if I didn’t, I just don’t feel like it.

I have a stack of nonfiction to read. This is usually a daytime endeavour because I prefer fiction before bed, but I have a book that’s an easy enough read that it doesn’t wind my brain up and ruin my sleep. I have another one on the go for daytime. I just don’t usually feel like reading them. I end up catching up on Twitter instead.

Tidy the basement and declutter? Do some baking? Sometimes I’m too tired or busy for this stuff, but when I’m not, I don’t feel like it.

Apathy and flattening of affect can result from depression, but I don’t feel depressed any more. Down moods are very infrequent and mild, and I feel content more often than I feel down. My usual mood is OK, probably about 6-7 out of 10.

I felt like doing things was nearly impossible before. Sometimes if I felt like my brain was on enough to try to work, I’d sit in front of my computer, keen to start but unable to do so. Things don’t feel all that difficult now, but I feel like I care less. I just can’t be bothered.

I stumbled upon an older article of JoEllen Notte’s (The time Celexa ate my brain), which led me to brush up on the side effects of citalopram, an SSRI that I’ve been taking for over a year now:

  • Loss of libido – check. I was warned about this, but it was still frustrating when it happened because it feels so much like pre-epiphany disinterest that it felt like retrograde motion. What if it never comes back? What if this is the real me?
  • Change to sleep and alertness, brain fog – check. I now sleep an extra hour at night, and often feel blah during the day. I also have this mystery fatigue that’s been a problem for the last number of years, and attributed my current fog to the continuing fatigue. But maybe it’s not 100% responsible after all.
  • Problems with memory and concentration – check. This was a problem with the depression so I didn’t think about it much. It feels better than it was, but I’m still not functioning well. I used to find it easy to learn things because I would just remember them, but with memory affected, I feel a bit dumb, which is a hit to the self-image.
  • Change in weight – actually, yeah. My weight has always been really stable but I’ve gained about 10 pounds in the last year, which is 5 pounds over my previous maximum weight. (My breasts are looking great, actually, but I prefer them smaller.)
  • Gastrointestinal effects – check. I get the occasional feeling of mild nausea out of the blue. And then there’s the near-constant bloating, though I seem to have developed Irritable Bowel Syndrome about a year prior to starting on these meds, but surely they’re not helping.
  • Dizziness, vertigo – check, I think. I have issues with dizziness related to blood sugar levels, but this feels different. I spoke to my doctor about it, and he figured it was Benign Positional Vertigo, caused by crystals forming in one of the semi-circular canals in the ear. They dissolve on their own and there isn’t anything you can do except not move your head quickly. But I’ve now had spontaneous dizziness of this sort a handful of times since starting the meds, and prior to that the last (and, as far as I recall, only) bout was over 20 years ago.

So, lots of things going on that might have other causes, but taken all together, I think a lot of this is likely caused by the citalopram.

I found an article positing SSRI-induced indifference as a way of understanding behavioural apathy and emotional blunting. “I don’t feel like it” sure seems to fit here.

The citalopram has definitely helped me. I’m glad I’ve had it and would take it again. But it seems to me that it’s time to be done with it now. I’ll be seeing the doctor in a couple of weeks and am hoping he OKs me to start coming off the stuff.

4 thoughts on “I don’t feel like it

  1. I had all sorts of side effects from the meds that got me through the moment but the long term weight is terrible for making me feel better about myself. I relied on the doctor and he doubled the medicine rather than take me off.

    I should have gotten off (and later did). I hope your doctor listens a bit better to you and your needs.


Talk to me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s